Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 98, NWS Phoenix, AZ

October 3, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 3, 2018, 6:30 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 6:30 AM MST (13:30 UTC)
Expired
Oct 3, 2018, 10:30 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 85 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 7:15 AM MSTFLASH FLOOD3 N New River, AZFLASH FLOOD OCCURRING WITHIN NEW RIVER NEAR TABLE MESA RD. REPORT FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WGUS55 KPSR 031330
FFWPSR
AZC013-031730-
/O.NEW.KPSR.FF.W.0098.181003T1330Z-181003T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
630 AM MST WED OCT 3 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1030 AM MST.

* At 630 AM MST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to one inch of rain
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New River.

* This includes the following highways...
  AZ Interstate 17 between mile markers 229 and 241.
  AZ Route 74 between mile markers 25 and 29.

LAT...LON 3403 11201 3389 11214 3379 11216 3378 11224
      3392 11222 3401 11218 3402 11216 3404 11216

$$

Wilson
1 follow-up statement
100 
WGUS75 KPSR 031517
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
817 AM MST WED OCT 3 2018

AZC013-031730-
/O.CON.KPSR.FF.W.0098.000000T0000Z-181003T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
817 AM MST WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM MST FOR
MARICOPA COUNTY...

At 816 AM MST, trained weather spotters reported flash flooding on 
the New River near Table Mesa Road. Up to one inch of rain has 
already fallen with up to one additional inch of rainfall possible 
as new storms move in from the southwest. Flash flooding is already 
occurring.

Some locations that will experience flooding include...
New River.

This includes the following highways...
AZ Interstate 17 between mile markers 229 and 241.
AZ Route 74 between mile markers 25 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3403 11201 3389 11214 3379 11216 3378 11224
      3392 11222 3401 11218 3402 11216 3404 11216

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 4:20 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 3, 4:20 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
420 AM MST Wed Oct 3 2018

.UPDATE...Updated aviation discussion

&&

.SYNOPSIS...
More showers with embedded thunderstorms will develop today ahead
of weather disturbance moving into the region from the Pacific. Drier
air will finally surge into the area Thursday and Friday though
temperatures will remain seasonably cool. Another cool Pacific
weather system will dip into the Southwest over the weekend
resulting in increased chances for showers and thunderstorms
mainly over the central and eastern portions of Arizona. It will
also become even cooler with afternoon highs struggling to get into
the 80s in many locations, and delightful overnight lows in the 50s.

&&

.DISCUSSION...
An usually moist airmass remains trapped over much of the forecast
area with 00Z sounding data and latest objective analysis
indicating PWs well in excess of 1.50 inches, boundary layer mixing
ratios near 15 g/kg, and nearly saturated moist adiabatic profiles.
Meanwhile, a deep Pacific PV anomaly was translating eastward
towards the southern California coast with height falls, midlevel
cold advection, and favorable jet energy providing the initial
glimpses of synoptic forced ascent inland. Given the anomalous
regional moisture content and deep southwesterly upslope flow and
moisture transport, essentially all HREF members, local high
resolution models, and multiple iterations of HRRR output suggest
additional showers erupting through much of the northeast quarter of
the CWA by as early as sunrise and persisting into the afternoon.
Though some drier midlevel air was already punching into SW Arizona
per satellite imagery, much like yesterday, heightened freezing
levels and much of the moisture below this level will support
efficient warm rain processes in any scattered showers. With all
this model evidence and saturated soils through much of central
Arizona, have opted to extend a portion of the Flash Flood Watch
into the afternoon.

The Pacific wave will rapidly begin to fill and and lift into the
Great Basin later tonight and Thursday leading to deeper advection
of dry air and more notable subsidence spreading into the region.
With such a moist airmass needed to scour out, conceivably the
persistent southwest flow could continue to support some lighter
showers over higher terrain areas in central/eastern Arizona into
Thursday morning. However, forecast soundings also depict rather
substantial warming in the H7-H5 layer which should quickly cap
off any presumed shower activity by Thursday afternoon.

A fast moving, low amplitude, dry shortwave will race through
Arizona Friday within the overall western Conus troughing and
cyclonic flow pattern. This should of little consequence other than
to maintain dampened heights and temperatures heading into the
weekend. For most of the area, have cut temperatures towards the
lower end of the guidance envelop as historically after such
widespread excessive rainfall (and particularly with a lower sun
angle), soil moisture dampens near sfc lapse rates and high
temperatures lag would otherwise would be expected.

Mean troughing will persist over the western Conus through at least
the first half of next week with a notably deep wave rapidly
digging towards the four corners late in the weekend. While the over
land trajectory of this wave will result in more marginal moisture
content, the magnitude of cold air diving into the trough base
should be quite effective in squeezing out whatever moisture is
available. The greatest forecast challenge will be to determine how
far south this core of the shortwave/cold air will dig before
translating eastward. The current operational GFS keeps the bulk of
the shortwave energy towards four corners while the ECMWF and a
majority of ensemble support dig the main cold core into central
Arizona. Given the strong jet energy is forecast to remain on the
west side of the larger trough axis, feel the more southern solution
would be favored and better precipitation chances dipping further
south into a larger section of the forecast area. Regardless,
temperatures will decrease even further and dip at least 10F below
average for most areas early next week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A very moist and unstable airmass will continue to produce
scattered showers and a few thunderstorms across the greater
Phoenix area through Wednesday afternoon. Cigs at the Phoenix area
terminals are expected to remain mainly in the MVFR range this
morning with brief dips possible into the IFR range at Scottsdale.
Ceilings will gradually lift with 5-7 kft sct to bkn decks by the
late afternoon.

Typical diurnal winds will prevail Wednesday afternoon with speeds
generally staying at or below 10 kts.  Somewhat drier air moving
into the region is expected to finally end the shower activity by
the late afternoon hours on Wednesday. Given the saturated soils
and clearing skies Wednesday night, fog could be possible early
Thursday morning across all Phoenix terminals. Given that
confidence is low, have not included in the TAFs at this point.

Southeast California/Southwest Arizona including KIPL and KBLH:
Progressively drier air will continue to work its way into the
region with only a few to sct cumulus 5-8 kft developing this
afternoon. Winds at KBLH will favor the south to southwesterly
directions and become a bit gusty Wednesday evening. Winds at KIPL
will likely switch to the southeast this afternoon before
sundowner winds bring a sudden switch to the west late this
afternoon/evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Most places will be dry Friday with only very slight chances over
portions of south-central AZ. Over the weekend, rain chances return
but accumulations, if any, will be modest. Winds will be light
Friday before breeziness, favoring westerly directions, returns over
the weekend. Humidities will be decrease into Friday and level off
this weekend. However, minimum humidities will remain above 20% for
nearly all areas and overnight recovery will remain at least good.
Another substantial cool down is anticipated Sunday and Monday with
scattered showers possible, as high temperatures struggle to get out
of the low 80s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this afternoon for AZZ534-537-538-
     540>553-555>558-560>563.

     Flash Flood Watch until 5 AM MST early this morning for AZZ539-
     554-559.

CA...None.
&&

DISCUSSION...MO
AVIATION...Wilson/Percha
FIRE WEATHER...Rogers/AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:03 PM MSTSpecial Weather StatementPSR42 min
Oct 2, 6:05 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 6:46 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 9:02 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 2, 9:31 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 9:50 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 3, 12:37 AM MSTAreal Flood WarningPSRMaricopa6 hr
Oct 3, 9:07 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 3, 11:21 AM MSTSpecial Weather StatementPSRYuma24 min
Oct 3, 12:31 PM MSTSpecial Weather StatementPSR29 min
Oct 3, 2:09 PM MSTSpecial Weather StatementPSRYuma36 min
Oct 3, 4:49 PM MSTSpecial Weather StatementPSRLa Paz41 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.